New York, 2021

Damaging Winds in New York, July 13, 2021

July 13, 2021 · NWS BTV · 4 events in 1 county or zone

A mid-level disturbance moving north along the periphery of a upper level area of high pressure in a very warm, unstable airmass led to numerous showers and thunderstorms to develop in the afternoon and evening hours of July 13th. Two thunderstorms brought isolated wind damage to St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A mid-level disturbance moving north along the periphery of a upper level area of high pressure in a very warm, unstable airmass led to numerous showers and thunderstorms to develop in the afternoon and evening hours of July 13th. Two thunderstorms brought isolated wind damage to St. Lawrence county in the form of downed branches and trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 13, 2:35 PM EST, 4 hours earlier.

Area forecast discussion, Jul 13, 2:35 PM EST, 4 hours before
Area Forecast Discussion
National Weather Service Burlington VT
335 PM EDT Tue Jul 13 2021

.SYNOPSIS...
Low clouds and humid conditions will prevail across much of the
North Country tonight and Wednesday. A slow-moving upper trough
across the central Great Lakes region will bring scattered
showers and thunderstorms into the St. Lawrence Valley this
evening, with another round of showers and thunderstorms
expected across much of the North Country for Wednesday
afternoon. A few stronger thunderstorms will produce heavy rain
and gusty winds in localized areas. Increasing sunshine will
allow for very warm conditions Thursday and Friday, with some
valley high temperatures approaching 90 degrees. Another frontal
system approaching from the west will interact with the hot and
humid air mass to bring another round of showers and
thunderstorms late Friday into Friday night.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 333 PM EDT Tuesday...Tale of two air masses across the
North Country for this evening and tonight. Surface ridge along
the Maine coast continues to bring recycled marine modified air
westward into central/eastern VT and the Champlain Valley.
Anticipate low clouds and perhaps some patchy fog overnight
given humid conditions, but only a 20-40% chance of showers from
the Champlain Valley eastward across VT. Low temperatures
generally in the low-mid 60s tonight east of the Green Mtns, and
in the upper 60s for the Champlain Valley.

Meanwhile, west of the marine modified air mass, seeing surface-
based instability axis across w-central NY (SBCAPE values 2500-3500
J/kg per SPC mesoanalysis) extending nwd into srn St. Lawrence
County this afternoon. Precipitable water values are near 1.9" east
of Lake Ontario with surface dewpoints in the lower 70s. Convective
storms thus far have generally not been associated with elevated
reflectivity cores across St. Lawrence County, but environment
supports heavy rainfall with high PW values and freezing levels near
14 kft. Mid-level lapse rates around 6C/km are not particularly
favorable for severe storms into St. Lawrence county, but can't rule
out locally gusty winds with a stronger core or two thru early this
evening. KMSS has already seen 0.7" of observed rainfall, and
localized radar estimates near 1" exist across swrn St. Lawrence
County. With continued moist S-SW low-level flow, we'll need to
monitor for possible training thunderstorms and additional moderate
to heavy rainfall through this evening. Overall coverage and
intensity of storms should decrease after sunset. The 6hr flash
flood guidance across St. Lawrence and Franklin Counties is
generally 2.5 to 3", so overall likelihood of any flash flooding
remains low. Overnight lows across nrn NY generally in the mid-upper
60s tonight.

For Wednesday, mid-level ridge axis shifts to our east, allowing mid-
level trough and cyclonic flow aloft to move ewd into nrn NY and VT
during the daylight hours. The 12Z HREF members generally show
convective development across the nrn Adirondacks, with a better
chance of thunderstorms moving eastward across the Champlain Valley
and central/ern VT during the mid-late afternoon hours. High PBL
dewpoints in the upper 60s to lower 70s largely drive SBCAPEs of
1000-2000 J/kg, but once again with marginal mid-level lapse rates.
Appears heavy rainfall will be the primary threat with any t-storms
tomorrow, but did include gusty wind wording. We remain in a
Marginal risk of severe storms based on the updated SPC SWODY2. Some
partial sunshine results in highs in the upper 70s to lower 80s
areawide for Wednesday. Appears any lingering showers and thunderstorms
exit east of the CT River valley later Wednesday evening. Not much
change in air mass, and partial clearing should result in favorable
conditions for fog formation in the favored valleys Wednesday night.
Lows mainly in the mid 60s.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 333 PM EDT Tuesday...On Thursday a weak ridge of high pressure
and a pocket of drier air will be over the area much of the day, so
expecting sunshine and warm temperatures. With 850 temps getting
close to +17 could see highs in the 80s and pushing 90 at BTV. A
relatively fast WSW-ENE flow aloft will bring more moisture/clouds
gradually late in the day into Thursday night across the north
though timing could be a challenge. This is all south of a quasi-
stationary frontal boundary stretching from the Great Lakes across
southern Canada. With precipitable climbing above 1.50" have an
increasing probability of showers Thursday night. There will also be
a strengthening pressure gradient to keep south winds blowing and
with clouds around we are expecting lows in the mid 60s to lower 70s
Thursday night.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 333 PM EDT Tuesday...The WSW-ENE stream of moisture high
precipitable water continues Friday into the weekend with a front
oscillating through the area. The highest probabilities of showers
and thunderstorms will be in the afternoon and evening, but really
can't be ruled out at any time. There are some model differences in
location of the front and strength of an upper level trof that moves
into the region by Sunday, but any way you slice it, it looks like a
daily threat of showers and thunderstorms through at least Sunday.
The flow aloft turns around more northwesterly then northerly next
week as a large ridge pushes north into central Canada. There will
be a gradual trend toward drier but warm summery weather. Still
can't rule out a shower or thunderstorm but the deep moisture will
be pushed off to our south. Temperatures should start out warm
Friday especially from the Champlain Valley east and south where
highs again in the 80s perhaps pushing 90. Currently going with the
front over the region Sat into Sun with highs mainly in the 70s,
then rising back to our seasonal norms in the upper 70s to lower 80s
next week as the airmass dries out and more sun expected with
slightly lower dewpoints.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...Thunderstorm potential exists through
this evening at MSS/SLK closer to instability axis across
w-central NY. May see brief heavy rainfall and brief IFR
conditions with any thunderstorms. Further east, seeing
abundant ceilings between 2500-4000 ft associated with maritime
modified air mass with HIR TRRN OBSCD. Will see VFR conditions
trending MVFR overnight for most of the TAF sites. An approaching
trough on Wednesday will bring developing showers and thunderstorms,
with better potential for scattered t-storms to cross into the
Champlain Valley and central/eastern VT during the mid-late
afternoon hours. Winds will generally remain south at 10-15kt,
except locally SE at KRUT with localized gap flow through the
Green Mtns.

Outlook...

Wednesday Night: VFR. Slight chance SHRA.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. Chance SHRA.
Friday: VFR. Chance SHRA, Chance TSRA.
Friday Night: Mainly VFR, with areas IFR possible. Likely TSRA,
Chance SHRA.
Saturday: Mainly MVFR, with areas IFR possible. Chance SHRA.
Saturday Night: Mainly VFR, with local IFR possible. Chance SHRA.
Sunday: MVFR. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Banacos
NEAR TERM...Banacos
SHORT TERM...Sisson
LONG TERM...Sisson
AVIATION...Banacos
Hazardous weather outlook, Jul 13, 2:39 AM EST, 15 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
339 AM EDT Tue Jul 13 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-140745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
339 AM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

There will be the potential for strong to locally severe storms this
afternoon. Gusty winds and heavy rain will be the main threats with
any of the thunderstorms. The most likely area for any stronger
storms will be from the northern Adirondacks westward through the St
Lawrence Valley.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

On Wednesday there will be the potential for strong to severe
storms, especially during the afternoon and evening hours. Gusty
winds and heavy downpours will be the main threats with any of the
thunderstorms. At this time the most likely area for any stronger
storms will be from the northern Adirondacks eastward across the
Champlain Valley and remainder of Vermont.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 13, 4:06 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Burlington VT
506 PM EDT Tue Jul 13 2021

NYZ087-132200-
Southwestern St. Lawrence-
506 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. LAWRENCE
COUNTY...

At 505 PM EDT, a strong thunderstorm was located near Gouverneur,
moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Gouverneur, Canton, De Kalb, Rensselaer Falls, Heuvelton, Richville,
Hermon, De Peyster, Rossie, Pyrites, North Russell, De Kalb Junction,
North Gouverneur, West Fowler and East De Kalb.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4475 7541 4453 7501 4423 7547 4433 7570
TIME...MOT...LOC 2105Z 221DEG 20KT 4431 7555

SLW
Special weather statement, Jul 13, 5:03 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Burlington VT
603 PM EDT Tue Jul 13 2021

NYZ026-029-087-132330-
Northern St. Lawrence-Southeastern St. Lawrence-
Southwestern St. Lawrence-
Including the cities of Massena, Star Lake, Ogdensburg, Potsdam,
and Gouverneur
603 PM EDT Tue Jul 13 2021

...POTENTIALLY STRONG TO SEVERE THUNDERSTORMS WILL SOUTHERN SAINT
LAWRECE COUNTY AROUND 7 PM...

At 600 PM EDT, a cluster of strong to severe thunderstorms was
located in the southern Tug Hill Plateau was moving north at 35
mph.

These storm should approach Southern Saint Lawrence county around
7 pm.

These storms may have winds in excess of 40 to 50 mph along with
lightning and very torrential rains.

Please plan on the possibility of strong storms this evening and
closely monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4475 7541 4453 7501 4423 7547 4433 7570
TIME...MOT...LOC 2105Z 221DEG 20KT 4431 7555

slw
Special weather statement, Jul 13, 5:22 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Burlington VT
622 PM EDT Tue Jul 13 2021

NYZ026-027-029-030-087-132315-
Northern St. Lawrence-Northern Franklin-Southeastern St.
Lawrence-Southern Franklin-Southwestern St. Lawrence-
622 PM EDT Tue Jul 13 2021

...SHOWERS WITH HEAVY RAIN MAY LEAD TO LOCALIZED PROBLEMS THROUGH 7
PM IN NORTHEAST ST. LAWRENCE AND NORTHWEST FRANKLIN COUNTIES...

At 615 pm...Showers and an embedded thunderstorm from time to time
has brought very heavy rainfall to northeast St. Lawrence and
northwest Franklin counties.

Radar estimated rainfall of 1.5 to 2 inches has fallen with rainfall
rates over an inch per hour at times. These rainfall rates will
likely cause some poor driange flooding, ponding of water on roads
and perhaps minor gravel shoulder washouts. The heaviest activity
should exit by 7 pm.

Do not drive your vehicle through flooded roadways. If camping near
a stream, seek higher ground and monitie conditions.

LAT...LON 4499 7434 4499 7415 4464 7470 4477 7487
      4500 7444
TIME...MOT...LOC 2215Z 229DEG 32KT 4500 7436

SLW
Special weather statement, Jul 13, 5:49 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Burlington VT
649 PM EDT Tue Jul 13 2021

NYZ026-087-132345-
Northern St. Lawrence-Southwestern St. Lawrence-
649 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. LAWRENCE
COUNTY...

At 649 PM EDT, a strong thunderstorm was located near Redwood, moving
north at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Ogdensburg, Edwardsville, Hammond, Morristown, Jacques Cartier State
Park, Chippewa Bay, South Hammond, Nelson Corner and North Hammond.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4441 7579 4442 7579 4442 7581 4443 7577
      4444 7579 4444 7577 4445 7576 4445 7578
      4447 7577 4447 7579 4451 7575 4470 7550
      4471 7547 4477 7541 4433 7570 4439 7583
      4441 7584
TIME...MOT...LOC 2249Z 201DEG 25KT 4430 7587

SLW

The radar

The Ft Drum radar (KTYX), 92 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lawrence

When
July 13, 6:35 PM EST
Where
St. Lawrence County, Morristown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.580, -75.650

Tree, branches and utility lines downed by thunderstorm winds.

Thunderstorm Wind, St. Lawrence

When
July 13, 6:40 PM EST
Where
St. Lawrence County, 0.49 mi W of Potsdam
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.670, -74.990

Tree, branches and utility lines downed by thunderstorm winds.

Thunderstorm Wind, St. Lawrence

When
July 13, 6:45 PM EST
Where
St. Lawrence County, 0.1 mi WSW of Winthrop
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.799, -74.782

Trees and branches on wires.

Thunderstorm Wind, St. Lawrence

When
July 13, 6:50 PM EST
Where
St. Lawrence County, 1.1 mi N of Ogdensburg Intl Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.696, -75.474

Tree, branches and utility lines downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959650, 959651, 959653, 959652.